MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS
Model Number VICM5_13.2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 12/05/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6 - type of investigation: 4110 - lens work order search: one similar complaint type events reported for units within the same lot.Manufacturer narrative: secondary surgical intervention to remove/replace/reposition the lens, is identified in the labeling as a known potential adverse event following icl implantation.Precaution (6) after inserting this product, aspirate the viscoelastic substance completely from inside the eye.Do not use highly viscous viscoelastic substances that are difficult to aspirate completely.Opegan was used during the procedure and is a viscous cohesive of purified sodium hyaluronate manufactured by seikagaku.Per the delivery system dfu: sterilization instructions: after the injector has been properly cleaned, the injector should be pouched to preserve sterility and steam sterilized using the following sterilization cycle: (note: the microstaar injector models msi-tf and msi-pf can be cleaned and sterilized up to 20 times before disposal).Warning staar surgical cartridges, ftps and ftp holders are packaged and sterilized for single use only.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.The handpiece (which is a reusable instrument) was used.An exact cause could not be determined as the event could be multifactorial in nature including patient and/or procedure related factors.Claim# (b)(4).
 
Event or Problem Description
A facility representative reported that an implantable collamer lens was implanted into the patient's eye on (b)(6) 2024.Concomitant products used intraoperatively include the msi delivery system with sfc-45 with ftp and opegan ovd.Treatment and diagnostics were not performed.The lens was explanted and later replaced with a same length and power lens but the problem was not resolved.It is noted the with the initial lens that the patient is under observation, tass occurred after operation.The lens was removed at a different clinic.
 
Additional Manufacturer Narrative
Corrected data: b5 - the reporter indicated an implantable collamer lens was implanted into the patient's left eye (os) on (b)(6) 2024 and explanted on day 4 at a different clinic.The patient underwent bilateral sequential surgery.Concomitant products used intraoperatively include the msi delivery system with sfc-45 with ftp and opegan ovd.Tass and endophthalmitis were reported with no diagnostics performed.The reporter does not provide information neither of causality nor medication used for treatment.Additional information is stating that "tass occurred after operation, but since (b)(6) was closed, the lens was removed at (b)(6).To avoid such situation, it is requested that the company takes action to address the causes and countermeasures and shows its stance".A replacement lens of the same length and power was implanted on (b)(6) 2024.At the last report of (b)(6) 2024, the patient remains under observation as the issue is unresolved.If additional information is received a supplemental medwatch report will be submitted.Manufacturer narrative: a review of the device labeling was completed.Intraocular infection, iritis/iridocyclitis and lens extraction/reinsertion are identified in the labeling as known potential adverse events following icl implantation.The dfu states precautions to physicians (10) this product should not be immersed in anything other than commonly used intraocular irrigation fluids or viscoelastic substances.Precaution: (6) after inserting this product, aspirate the viscoelastic substance completely from inside the eye.Do not use highly viscous viscoelastic substances that are difficult to aspirate completely.Opegan was used during the procedure and is a viscous cohesive of purified sodium hyaluronate manufactured by (b)(4).Per the delivery system dfu: sterilization instructions: after the injector has been properly cleaned, the injector should be pouched to preserve sterility and steam sterilized using the following sterilization cycle: (note: the microstaar injector models msi-tf and msi-pf can be cleaned and sterilized up to 20 times before disposal).Warning staar surgical cartridges, ftps and ftp holders are packaged and sterilized for single use only.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.In some cases, a prolonged or persistent inflammation suggests secondary systemic health, ocular issues or issues with the post-op medication regimen.To date, there is no confirmation of identified microorganisms.An exact cause could not be determined as the event could be multifactorial in nature including patient and/or procedure related factors.Claim#: (b)(4).
 
Additional Manufacturer Narrative
H6 - type of investigation 3331 - device history record (dhr) review: based on the results of the investigation, all released devices from the associated work order(s), including the suspected device, have been manufactured within established process parameters and there is no indication that the manufacturing and processing of the device contributed to the complaint issue.Claim#: (b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SUGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker ave
monrovia, CA 91016
MDR Report Key21164185
Report Number2023826-2025-00117
Device Sequence Number21199342
Product Code MTA
UDI-Device Identifier00840311300891
UDI-Public(01)00840311300891(11)240325(17)270228
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVICM5_13.2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/25/2024
Supplement Date Received by Manufacturer01/16/2025
02/04/2025
Initial Report FDA Received Date01/15/2025
Supplement Report FDA Received Date01/16/2025
02/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTRIDGE MODEL-SFC-45, LOT#-UNK; FOAM TIP PLUNGER MODEL-FTP, LOT#-UNK; INJECTOR MODEL-MSI-PF, LOT#- UNK
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR
Patient SexMale